Thunderstorm Wind, Allegany
- When
- June 26, 11:35 AM EST
- Where
- Allegany County, Cuba
- Measured
- 50 kt (58 mph)
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.217, -78.267
Thunderstorms developed in a warm, moist, unstable flow during the late morning and afternoon hours. The strong thunderstorms produced damaging wind gusts that downed trees and power lines, including a transmission line in Oswego county that cut power to more than 10,000 customers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed in a warm, moist, unstable flow during the late morning and afternoon hours. The strong thunderstorms produced damaging wind gusts that downed trees and power lines, including a transmission line in Oswego county that cut power to more than 10,000 customers. An additional 8,000 lost power in the Rochester Metro area and 3,500 in the northern Finger Lakes region. The storms dropped over two inches of rain in a short period of time causing minor damage when drains and ditches overflowed onto roads and streets in parts of the Southern Tier, especially Allegany county. In Ontario, Wayne county, a stand of 30 pine trees were snapped midway up their trunks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 26, 9:03 AM EST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1003 AM EDT WED JUN 26 2002 NO SIGNIFICANT CHANGES TO FORECAST. *** PREVIOUS DISCUSSION FOLLOWS *** ANOTHER HAZY, WARM DAY ON TAP FOR THE REGION. MOISTURE OVER OHIO VALLEY WILL STREAM NORTHEAST ACROSS THE REGION. LIKE WHAT HAPPENED YESTERDAY, EXPECT SHOWERS AND TSTMS TO FIRE UP WITH THE DAYTIME HEATING SO HAVE RESTRICTED THE PCPN TO THE AFTN HOURS. TROF OVER EASTERN NEW YORK WILL BE THE FOCUS FOR STRONGER ACTIVITY. SPC HAS INCLUDED THE NORTH COUNTRY IN THE SLIGHT RISK AREA SO WILL ISSUE AN SPS FOR THAT REGION INDICATING THE THREAT OF DAMAGING WINDS. WITH PW TODAY ARND 2.0 GENERAL OPU WILL ALSO MENTION HEAVY DOWNPOURS...PSBL LOCALIZED POOR DRAINAGE/URBAN FLOODING....ACROSS THE ENTIRE CWA. SHWRS LINGER INTO TNGT DISSIPATING WITH LOST DAYTIME HEATING (SIMILAR TO CURRENT SITUATION ACROSS THE OHIO VALLEY) WITH A FEW SCT TSTMS. TEMPS REMAIN WARM OVERNIGHT PRETTY CLOSE TO THE 70 DEGREE MARK. COLD FRONT SLIDES SOUTH ACROSS THE AREA THURSDAY WITH SLOW CLEARING THURS AFTN/NIGHT. WORKZONES ALREADY OUT. .BUF...NONE.
NYZ020-021-261700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1156 AM EDT WED JUN 26 2002 ...STRONG THUNDERSTORMS OVER THE SOUTHERN TIER... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CATTARAUGUS COUNTY THROUGH 100 PM. THE STORMS WILL MOVE INTO WESTERN ALLEGANY COUNTY BY 1215 PM AND REMAIN THROUGH 100 PM. THE THUNDERSTORMS WILL CONTAIN DOWNPOURS WHICH MAY CAUSE LOCALIZED POOR DRAINAGE FLOODING. YOU CAN ALSO EXPECT FREQUENT LIGHTNING AND SMALL HAIL. GO INDOORS WHEN THUNDERSTORMS APPROACH. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/BUF
The Buffalo radar (KBUF), 90 km away, was scanning. The volume nearest the first event began at 16:35 UTC.
10 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306336, 5306337, 5306338, 5306447, 5306448, 5306449, 5306450, 5306451, 5306452, 5306453.